MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Model Number 4002C1145
Medical Device Problem Codes Difficult to Advance (2920); Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/14/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the vertebral artery to retreat an aneurysm using penumbra coils 400 (pc400s) and a px slim delivery microcatheter (px slim).It was reported that in a prior treatment, penumbra smart coils (smart coils) and non-penumbra coils were placed in the patient's target vessel.During the procedure, while advancing the pc400 through the px slim in the vessel, the physician experienced slight resistance but was able to advance it further.The pc400 then came out of the px slim and unintentionally detached in the vessel; subsequently, the physician pushed the pc400 into the aneurysm and placed it.The procedure was completed using another pc400 and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 110.0 cm from the proximal end.The pusher assembly was fractured on its distal tip and the distal detachment tip (ddt) was not returned for evaluation.Conclusions: evaluation of the returned pc400 revealed a ddt was fractured off the distal tip of the pusher assembly.If the device is forcefully retracted against resistance, damage such as this may occur.If the pusher assembly ddt fractures, the embolization coil will become detached from the pusher assembly.The pc400 embolization coil and the px slim identified in the complaint was not returned for evaluation; therefore, the root cause of resistance experienced during the procedure could not be determined.Further evaluation revealed a pusher assembly kink.This kink was likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9674241
Report Number3005168196-2020-00134
Device Sequence Number380258
Product Code HCG
UDI-Device Identifier00814548010625
UDI-Public00814548010625
Combination Product (Y/N)Y
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/14/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/10/2021
Device Model Number4002C1145
Device Catalogue Number4002C1145
Device Lot NumberC03416
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/04/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/14/2020
Supplement Date Received by Manufacturer03/25/2020
Initial Report FDA Received Date02/05/2020
Supplement Report FDA Received Date04/01/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age75 YR
Date Report Sent to FDA01/01/2005